Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 4, NWS Billings, MT

March 28, 201511 counties in Montana

NWS Billings, MT issued this high wind warning at Mar 28, 2015, 3:09 AM MDT for 11 counties in Montana. It took effect at Mar 28, 2015, 12:00 PM MDT. It was in force for 10 hr. 30 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2015, 3:09 AM MDT (09:09 UTC)
In effect from
Mar 28, 2015, 12:00 PM MDT
Expired
Mar 28, 2015, 9:51 PM MDT
In force
10 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Treasure County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:22 PM MDTNON-TSTM WND GST 593 W Fishtail, MT
Mar 28, 12:32 PM MDTNON-TSTM WND GST 577 E Columbus, MT
Mar 28, 12:41 PM MDTNON-TSTM WND GST 616 E Columbus, MT
Mar 28, 12:46 PM MDTNON-TSTM WND GST 646 E Columbus, MT
Mar 28, 12:51 PM MDTNON-TSTM WND GST 646 E Columbus, MT
Mar 28, 12:57 PM MDTNON-TSTM WND GST 657 E Columbus, MT
Mar 28, 1:26 PM MDTNON-TSTM WND GST 646 E Columbus, MT
Mar 28, 1:30 PM MDTNON-TSTM WND GST 627 E Columbus, MT
Mar 28, 1:31 PM MDTNON-TSTM WND GST 646 E Columbus, MT
Mar 28, 1:34 PM MDTNON-TSTM WND GST 603 Wsw Nye, MT
Mar 28, 1:35 PM MDTNON-TSTM WND GST 674 W Harlowton, MT
Mar 28, 1:36 PM MDTNON-TSTM WND GST 646 E Columbus, MT
Mar 28, 1:41 PM MDTNON-TSTM WND GST 616 E Columbus, MT
Mar 28, 1:45 PM MDTNON-TSTM WND GST 585 Ne Musselshell, MT
Mar 28, 1:56 PM MDTNON-TSTM WND GST 746 E Columbus, MT
Mar 28, 2:00 PM MDTNON-TSTM WND GST 707 E Columbus, MTLOST POWER AND IS SELF-EVACUATING FOR PERSONAL SAFETY DUE TO
Mar 28, 3:05 PM MDTNON-TSTM WND GST 622 Nnw Forsyth, MT
Mar 28, 3:33 PM MDTNON-TSTM WND GST 613 Wnw Miles City, MT
Mar 28, 3:55 PM MDTNON-TSTM WND GST 632 Nnw Roundup, MT
Mar 28, 4:00 PM MDTNON-TSTM WND GST 712 Nw Rock Springs, MT
Mar 28, 4:05 PM MDTNON-TSTM WND GST 60Coalwood, MT
Mar 28, 4:06 PM MDTNON-TSTM WND GST 646 E Columbus, MT
Mar 28, 4:15 PM MDTNON-TSTM WND GST 595 W Hathaway, MT
Mar 28, 4:30 PM MDTNON-TSTM WND GST 688 E Lame Deer, MT
Mar 28, 4:51 PM MDTNON-TSTM WND GST 591 Sse Baker, MT
Mar 28, 5:00 PM MDTNON-TSTM WND GST 6614 Sse Roundup, MT
Mar 28, 6:15 PM MDTNON-TSTM WND GST 6812 S Ridgway, MT
Mar 28, 6:45 PM MDTNON-TSTM WND GST 598 Ssw Hysham, MT
Mar 28, 8:15 PM MDTNON-TSTM WND GST 618 Sse Wyola, MT
Mar 28, 8:45 PM MDTNON-TSTM WND GST 648 Sse Wyola, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WWUS75 KBYZ 280909
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
309 AM MDT SAT MAR 28 2015

MTZ028>030-034-035-038-041-042-057-063-WYZ099-290600-
/O.UPG.KBYZ.HW.A.0001.150328T1800Z-150329T0600Z/
/O.NEW.KBYZ.HW.W.0004.150328T1800Z-150329T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-NORTHERN SWEET GRASS-GOLDEN VALLEY-
NORTHERN BIG HORN-JUDITH GAP-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS...
BIG TIMBER...RYEGATE...LAVINA...HARDIN...CROW AGENCY...
JUDITH GAP...SHERIDAN
309 AM MDT SAT MAR 28 2015

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. 

* IMPACTS...STRONG WINDS WILL RESULT IN DANGEROUS TRAVEL 
  CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR 
  PROPERTY DAMAGE COULD ALSO OCCUR. 

* TIMING...STRONGEST WINDS WILL OCCUR THIS AFTERNOON INTO EARLY
  THIS EVENING. 

* WINDS...WEST WINDS WILL INCREASE TO 25 TO 40 MPH...WITH GUSTS
  TO AROUND 60 MPH LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND OF THIS MAGNITUDE CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE...OR CHOOSE ALTERNATE TRAVEL
ROUTES.

&&

$$

MTZ031>033-036-037-058-290900-
/O.NEW.KBYZ.HW.W.0004.150328T2100Z-150329T0900Z/
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BAKER...BROADUS...EKALAKA...LAME DEER
309 AM MDT SAT MAR 28 2015

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM MDT
SUNDAY. 

* IMPACTS...STRONG WINDS WILL RESULT IN DANGEROUS TRAVEL 
  CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR 
  PROPERTY DAMAGE COULD ALSO OCCUR. 

* TIMING...STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON AND
  PERSIST INTO THE OVERNIGHT HOURS. 

* WINDS...WEST WINDS WILL INCREASE TO 25 TO 40 MPH...WITH GUSTS TO
  AROUND 60 MPH LIKELY. ANY SHOWERS THAT MIGHT DEVELOP COULD
  PRODUCE EVEN HIGHER WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
269 
WWUS75 KBYZ 282249
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
449 PM MDT SAT MAR 28 2015

MTZ028>030-034-035-038-041-042-057-063-WYZ099-290600-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-150329T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-NORTHERN SWEET GRASS-GOLDEN VALLEY-
NORTHERN BIG HORN-JUDITH GAP-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS...
BIG TIMBER...RYEGATE...LAVINA...HARDIN...CROW AGENCY...
JUDITH GAP...SHERIDAN
449 PM MDT SAT MAR 28 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* IMPACTS...STRONG WINDS WILL RESULT IN DANGEROUS TRAVEL 
  CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR 
  PROPERTY DAMAGE COULD ALSO OCCUR. 

* TIMING...GUSTS FROM 50 TO 70 MPH HAVE BEEN REPORTED ACROS MUCH
  OF THE AREA SO FAR TODAY. WE EXPECT STRONG WINDS 50 TO 60 MPH
  WILL CONTINUE INTO THE EARLY EVENING BEFORE DECREASING AFTER 9
  PM. 

* WINDS...WEST WINDS 25 TO 40 MPH...WITH GUSTS 50 TO 60 MPH. 


&&

$$

MTZ031>033-036-037-058-290900-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-150329T0900Z/
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BAKER...BROADUS...EKALAKA...LAME DEER
449 PM MDT SAT MAR 28 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY...

* IMPACTS...DANGEROUS TRAVEL CONDITIONS FOR LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES. MINOR PROPERTY DAMAGE COULD ALSO OCCUR.

* TIMING...STRONG WINDS ARE SPREADING EAST WITH A COLD FRONT AND
  ASSOCIATED SHOWERS. THE STRONGEST WINDS WILL OCCUR INTO THE
  EARLY EVENING...BUT LINGER UNTIL AFTER MIDNIGHT. 

* WINDS...WEST WINDS 25 TO 40 MPH...WITH GUSTS TO 60 MPH LIKELY.
  STRONGER GUSTS TO NEAR 70 MPH POSSIBLE NEAR SHOWERS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
865 
WWUS75 KBYZ 290351
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
951 PM MDT SAT MAR 28 2015

MTZ028>030-034-035-038-041-042-057-063-WYZ099-290500-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-150329T0600Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-NORTHERN SWEET GRASS-GOLDEN VALLEY-
NORTHERN BIG HORN-JUDITH GAP-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS...
BIG TIMBER...RYEGATE...LAVINA...HARDIN...CROW AGENCY...
JUDITH GAP...SHERIDAN
951 PM MDT SAT MAR 28 2015

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ARE QUICKLY DECREASING ACROSS THE REGION. WIND GUSTS TO 40
MPH MAY STILL OCCUR BEFORE MIDNIGHT.

$$

MTZ031>033-036-037-058-290500-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-150329T0900Z/
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BAKER...BROADUS...EKALAKA...LAME DEER
951 PM MDT SAT MAR 28 2015

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ARE DECREASING BUT WIND GUSTS TO 45 MPH MAY STILL OCCUR
UNTIL 2 AM. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 28, 2:57 AM MDT, 12 minutes earlier.

Area forecast discussion, Mar 28, 2:57 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
257 AM MDT SAT MAR 28 2015

.SHORT TERM...VALID FOR TDY AND SUN...

OUR ACTIVE DAY STILL ON TRACK ACROSS THE REGION WITH HIGH
WINDS AND FIRE WEATHER CONCERNS AS MODELS COME INTO GOOD AGREEMENT.

VIGOROUS SHORT WAVE ENERGY AND ASSOCIATED COLD FRONT WILL RACE
FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS
EVENING. THE FRONT SHOULD BE ENTERING OUR WESTERN AREAS FROM
HARLOWTON TO LIVINGSTON AROUND NOON...THEN RAPIDLY PUSH
EAST...CLEARING SOUTHEAST MT EARLY THIS EVENING. THERE ARE A
COUPLE CONCERNS THAT ENHANCE OUR RISK FOR WIDESPREAD HIGH WINDS
ACROSS THE AREA. MID LEVEL WINDS ENHANCE SIGNIFICANTLY WITH THE
SHORT WAVE PASSAGE LATE THIS AFTERNOON. SUBSIDENCE BEHIND THE
TROUGH SHOULD AID IN BRINGING SOME OF THESE WINDS TO THE SURFACE.
ALSO...WEAK INSTABILITY FORECAST ACROSS SOUTHEAST MONTANA WILL
AID IN A LINE OF SHOWERS(ISOLATED LIGHTNING STRIKES)DEVELOPING
ALONG THE FRONT. THESE SHOWERS SHOULD EFFECTIVELY MIX >50KT WINDS
A FEW THOUSAND FEET OFF SURFACE TO GROUND. SO...BELIEVE THE RISK
IS THERE FOR A MORE WIDESPREAD WIND EVENT. THUS AN UPGRADE TO
CURRENT WATCH WILL TAKE AFFECT BUT HAVE ALSO EXPANDED THE WARNING
INTO SOUTHEAST MONTANA AS WELL. THESE HIGH WINDS ADVERTISED TO
LAST WELL INTO THE OVERNIGHT HOURS ACROSS SOUTHEAST MONTANA. THE
RED FLAG WARNING IS ALSO STILL ON TRACK. SOME WESTERN AREAS MAY
NOT SEE FULL CRITERIA REACHED FOR RELATIVE HUMIDITIES WITH EARLIER
FRONTAL PASSAGE...BUT GIVEN EXTREME WIND EVENT AND FUEL STATUS...
WARNING STILL WARRANTED. CENTRAL AND EAST AREAS UNDER THE GUN FOR
THE GREATEST FIRE WEATHER CONCERNS WITH NEAR RECORD WARMTH AND
GOOD MIXING AHEAD OF FRONT.

SUNDAY WILL BE QUIET BEHIND THIS SYSTEM WITH LIGHTER WINDS AND
COOLER TEMPERATURES. ALTHOUGH...THE COOLER TEMPERATURES WILL STILL
BE ABOUT 15 DEGREES ABOVE NORMAL. FRIEDERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

FOR MONDAY AND TUESDAY MODELS REMAIN IN GOOD AGREEMENT WITH THE
RIDGE BUILDING IN AND CONTINUED WARMER TEMPERATURES. HIGHS WILL
AGAIN BE IN THE LOW TO MID 70S. TUESDAY AFTERNOON ANOTHER FRONT
WILL MOVE THROUGH AS A LOW MOVES ACROSS SOUTHERN CANADA. WINDS
CONTINUE TO LOOK STRONG BEHIND THE FRONT...THOUGH THE PRESSURE
RISES ARE NOT QUIET AS STRONG AS PREVIOUS RUNS. MODELS CONTINUE TO
PRODUCE SOME QPF WITH THE FRONT ALTHOUGH NOTHING IMPRESSIVE. RAIN
CHANCES WILL CONTINUE THROUGH THE END OF THE WEEK AS THE AREA REMAINS
IN ZONAL TO NORTHWEST FLOW. THE GFS IS MORE ZONAL IN ITS SOLUTION
FOR THE SECOND HALF OF THE WEEK AND IS NOT AS WIDE SPREAD WITH THE
PRECIP ON FRIDAY AS THE RUNS YESTERDAY. THE EC IS MUCH MORE
AMPLIFIED WITH A RIDGE OVER THE WEST COAST...KEEPING MONTANA IN
NORTHWESTERLY FLOW...WITH MORE PRECIP FOR FRIDAY. GIVEN THE CHANGE
IN THE PATTERN...HAVE OPTED FOR MORE OF THE CONSALL SOLUTION FOR
TEMPERATURES TO AVOID ANY BIASES. THUS LOWERED TEMPERATURES
SLIGHTLY. POPS REMAIN SIMILAR...THROUGH DID SLIGHTLY REDUCED
POPS ON FRIDAY GIVEN THE INCREASED UNCERTAINTY IN THE MODELS.
REIMER
&&

.AVIATION...

EXPECT VFR CONDITION TO PREVAIL FOR TODAY. WINDS WILL BEGIN TO
INCREASE MID MORNING...BEFORE A STRONG COLD FRONT MOVES THROUGH
THE AREA. SCATTERED SHOWERS WILL BE POSSIBLE ALONG THE
FRONT...WHICH WILL BE THROUGH BILLINGS BY EARLY AFTERNOON AND
THROUGH MILES CITY AND SHERIDAN BY LATE AFTERNOON. BEHIND THE
FRONT...STRONG NORTHWEST WINDS UP TO 40 KNOTS ARE POSSIBLE ALONG
WITH GUSTS 50 TO 60 KNOTS...MAINLY FROM HARLOWTON AND BIG TIMBER
EAST OUT INTO THE PLAINS. AREAS OF MOUNTAIN OBSCURATION ARE
POSSIBLE THIS AFTERNOON. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 073 040/066 042/071 046/072 041/055 033/050 030/053
    2/W 10/B    00/B    02/W    32/W    22/W    22/W
LVM 065 035/063 039/068 042/068 035/048 026/046 024/049
    3/W 10/B    00/U    02/W    43/W    23/W    32/W
HDN 078 037/068 037/072 040/076 040/057 032/052 029/054
    2/W 10/B    00/B    02/W    32/W    23/W    22/W
MLS 077 037/066 039/069 042/076 042/057 033/050 030/053
    3/T 30/U    00/B    01/B    22/W    12/W    22/W
4BQ 079 036/066 037/070 040/077 040/056 032/050 028/052
    3/T 40/U    00/B    01/B    22/W    22/W    22/W
BHK 077 035/061 035/066 038/074 040/054 030/047 026/049
    3/T 40/U    00/B    01/B    22/W    12/W    22/W
SHR 079 036/063 035/068 039/075 036/051 028/048 026/050
    2/T 20/B    00/U    02/W    22/W    23/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
      EVENING BELOW 7000 FEET FOR ZONES 28>42-56>58-63>68.
     HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
      TONIGHT FOR ZONES 28>30-34-35-38-41-42-57-63.
     HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
      MDT SUNDAY FOR ZONES 31>33-36-37-58.
WY...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
      EVENING BELOW 7000 FEET FOR ZONES 98-99.
     HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
      TONIGHT FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS

Nearby

High Wind Warnings in Montana, 2015High Wind Warnings in Wyoming, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.